Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 9:19 PM CDT for 4 counties in Iowa. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 9:19 PM CDT (02:19 UTC)
- Expired
- Jun 15, 2017, 9:46 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lucas County, IA, Marion County, IA, Monroe County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:21 PM CDT | HAIL 1.75 | Melcher-Dallas, IA | |
| Jun 15, 9:30 PM CDT | HAIL 2.75 | 6 S Knoxville, IA | MULTIPLE PATROL CARS AND EMA VEHICLES DAMAGED BY LARGE HAIL. SOME REPORTS COMING IN OF DAMAGES TO HOMES, BUILDINGS, ETC FROM THE HAIL. MOST REPORTS COMING IN ARE FROM THE SOUTHERN 1/3RD OF MARION COUNTY FROM MELCHER DALLAS TO WEST OF ATTICA. |
| Jun 15, 9:32 PM CDT | HAIL 2.75 | 5 E Melcher-Dallas, IA | BASEBALL SIZED HAIL AND VERY STRONG WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2450 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
312
WUUS53 KDMX 160219
SVRDMX
IAC117-125-135-181-160300-
/O.NEW.KDMX.SV.W.0164.170616T0219Z-170616T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
919 PM CDT THU JUN 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in south central Iowa...
Northeastern Lucas County in south central Iowa...
Southern Marion County in south central Iowa...
Southeastern Warren County in south central Iowa...
* Until 1000 PM CDT.
* At 918 PM CDT, a severe thunderstorm was located near
Melcher-Dallas, or 13 miles southwest of Knoxville, moving east at
30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pella, Knoxville, Melcher-Dallas, Knoxville Raceway, Lake Red Rock,
Lovilia, Bussey, Lacona, Harvey, Hamilton, Marysville, Pella
Municipal Airport and Knoxville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 9337 4127 9343 4142 9294 4114 9287
TIME...MOT...LOC 0218Z 254DEG 28KT 4121 9331
HAIL...1.50IN
WIND...60MPH
$$
Ansorge3 follow-up statements
724
WWUS53 KDMX 160226
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
926 PM CDT THU JUN 15 2017
IAC181-160236-
/O.CAN.KDMX.SV.W.0164.000000T0000Z-170616T0300Z/
Warren IA-
926 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Iowa.
LAT...LON 4112 9331 4129 9332 4142 9294 4114 9287
TIME...MOT...LOC 0226Z 254DEG 28KT 4123 9323
$$
IAC117-125-135-160300-
/O.CON.KDMX.SV.W.0164.000000T0000Z-170616T0300Z/
Monroe IA-Lucas IA-Marion IA-
926 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN MONROE...NORTHEASTERN LUCAS AND SOUTHERN MARION
COUNTIES...
At 926 PM CDT, a severe thunderstorm was located over Melcher-Dallas,
or 9 miles southwest of Knoxville, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Law enforcement. At 9:24pm, law enforcment reported golf
ball sized hail in Melcher-Dallas.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pella, Knoxville, Melcher-Dallas, Knoxville Raceway, Lake Red Rock,
Lovilia, Bussey, Harvey, Hamilton, Marysville, Pella Municipal
Airport and Knoxville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4112 9331 4129 9332 4142 9294 4114 9287
TIME...MOT...LOC 0226Z 254DEG 28KT 4123 9323
HAIL...2.00IN
WIND...60MPH
$$
Ansorge881
WWUS53 KDMX 160234
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
934 PM CDT THU JUN 15 2017
IAC117-125-135-160300-
/O.CON.KDMX.SV.W.0164.000000T0000Z-170616T0300Z/
Monroe IA-Lucas IA-Marion IA-
934 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN MONROE...NORTHEASTERN LUCAS AND SOUTHERN MARION
COUNTIES...
At 934 PM CDT, a severe thunderstorm was located near Melcher-Dallas,
or near Knoxville, moving east at 30 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Law enforcement. At 9:32pm, law enforcement reported
baseball sized hail 5 miles east of Melcher-Dallas.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Pella, Knoxville, Knoxville Raceway, Lake Red Rock, Lovilia, Bussey,
Harvey, Hamilton, Marysville, Pella Municipal Airport and Knoxville
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4112 9320 4132 9323 4142 9294 4114 9287
TIME...MOT...LOC 0234Z 254DEG 28KT 4125 9315
HAIL...2.75IN
WIND...60MPH
$$
Ansorge149
WWUS53 KDMX 160246
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
946 PM CDT THU JUN 15 2017
IAC117-125-135-160255-
/O.CAN.KDMX.SV.W.0164.000000T0000Z-170616T0300Z/
Monroe IA-Lucas IA-Marion IA-
946 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE...
NORTHEASTERN LUCAS AND SOUTHERN MARION COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. A Severe Thunderstorm
Warning is in effect for southeast parts of Madison County utnil
10:30pm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Iowa.
LAT...LON 4112 9320 4132 9323 4142 9294 4114 9287
TIME...MOT...LOC 0243Z 254DEG 28KT 4127 9304
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:51 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 15, 8:51 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 851 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 851 PM CDT Thu Jun 15 2017 Primary concern will be convective trends through Saturday. Initialround of storms affected KALO but has since departed with immediate attention turning south to KDSM and KOTM. Confidence fairly high that KOTM will be affected by thunder and visibility restrictions this evening. Confidence a bit less for KDSM, but have added VCTS for a start. Another round of convection approach from the NW tomorrow and have added VCSH wording for a start at KFOD/KMCW/KALO until confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Small
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
In the hours before
Local storm report, Jun 15, 8:15 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 E JANESVILLE 42.65N 92.45W
06/15/2017 E1.50 INCH BREMER IA TRAINED SPOTTER
&&
CCLocal storm report, Jun 15, 8:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 4 WSW CUMBERLAND 41.26N 94.95W
06/15/2017 E1.00 INCH CASS IA STORM CHASER
TIME ESTIMATED BY RADAR.
&&
BSSLocal storm report, Jun 15, 8:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 1 N OSCEOLA 41.05N 93.77W
06/15/2017 E1.00 INCH CLARKE IA TRAINED SPOTTER
LOTS OF RAIN AND DIME TO QUARTER HAIL.
&&
CCLocal storm report, Jun 15, 8:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 6 NE MURRAY 41.11N 93.88W
06/15/2017 E1.50 INCH CLARKE IA TRAINED SPOTTER
ESTIMATED 60 MPH WINDS AS WELL.
&&
CCLocal storm report, Jun 15, 9:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 3 E CRESTON 41.06N 94.30W
06/15/2017 E2.00 INCH UNION IA PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
&&
CCLocal storm report, Jun 15, 9:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 5 S STUART 41.43N 94.32W
06/15/2017 E1.00 INCH ADAIR IA EMERGENCY MNGR
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 40 min |
| Jun 15, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 21 min |
| Jun 15, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| Jun 15, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 38 min |
| Jun 15, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 37 min |
| Jun 15, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 21 min |
| Jun 15, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 37 min |
| Jun 15, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 50 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 47 min |
| Jun 15, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| Jun 15, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 39 min |
| Jun 15, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 46 min |
| Jun 15, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 60 min |
| Jun 15, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 25 min |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 35 min |
| Jun 15, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 25 min |
| Jun 15, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 37 min |
| Jun 15, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 23 min |
| Jun 15, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 52 min |
| Jun 15, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 36 min |
| Jun 16, 3:30 PM CDT | Special Weather Statement | DMX | Emmet | 30 min |
| Jun 16, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
| Jun 16, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 41 min |
| Jun 16, 5:09 PM CDT | Special Weather Statement | DMX | Worth | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.